Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Possible Endo?
    avatar
    NovaVI posted:
    I'm new to the board, so hi everyone!

    I've been on Ortho Lo since April '07 (4 years) for cramps. About two years ago I was diagnosed with a small cyst on my right ovary. No big deal.

    My yearly check up was this past May, and due to the cost of Ortho Lo my doc gave me an rX for Tri Sprintec. The dosage, he said, was just a little higher than Ortho Lo, but I shouldn't notice a difference. I started it May 27 when I thought I was getting my period, didn't notice anything different from my other pill.

    Period really started May 31 (Tuesday), and God help me. My usual heavy days are the first two, and then I'm fine the rest of the week. It's been that way for my entire period, even before I was put on the pill. Tuesday and Wednesday were fine, not too bad. Actually, not bad at all now that I think about it. Thursday afternoon I started getting this stabbing pain right above my pubic bone and to the right, near my ovary, and an ache in my lower back. I thought that was from my period so I didn't think much of it, but it hurt pretty bad. It's hurt like that since then, and yesterday I went to the er to make sure it wasn't my appendix. After tests and ultrasounds I was told my urinary tract is fine, my digestion is fine, no cysts or anything else on my ovaries. Basically, it's just a really bad period.

    I don't buy this. It's a constant pain that isn't getting any better. Could this be endometriosis or fibroids, or am I making a bad period into more that it should be?
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear NovaVI: Welcome! TriSprintec has exactly the same amounts of synthetic progesterone ("norgestimate") every week as your prior OrthoTriCyclenLo pills. However, the original birth control pills (BCPs) had 25 micrograms of estrogen ("ethinyl estradiol"), and your new TriSprintec BCPs have 35 micrograms, in every active pill.

    What MIGHT this mean to you? Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills in general (relatively progesterone dominant) bring about shorter, lighter periods. So your heavier flow MIGHT be a result of more estrogen in your BCPs.

    Endometriosis is comprised of implants of tissue similar to uterine lining--so estrogen can stimulate endo growth. Yet, if you did have endometriosis it would be odd for it to suddenly appear. So I doubt this is the culprit. Unfortunately endometriosis is not visualized on ultrasound so diagnosis of endo can take a long time--only a laproscope and biopsy of the tissues can reach a definite conclusion.

    Yes, it could just be a "bad period", but you did the right thing in being evaluated. I would urge you to return to the GYN who is managing your BCPs for a consult. This is especially urgent if the pain persists. If the pain goes away you may want to do at least two more months on the new BCP before reaching a judgment that the TriSprintec should be tossed. See what your GYN or clinic says.

    Yours,
    Jane
     
    avatar
    NovaVI replied to Jane Harrison Hohner, RN, RNP's response:
    Thank you for your reply! I called my gyno today and the phone nurse called back. She said that it's probably my body adjusting to the slight change in hormones, and to give it a couple more months. I'm still cramping slightly and the bleeding is about the same (going on day 8) but I feel better than I have the past few days. Thanks again for your advice!
     
    avatar
    Jane Harrison Hohner, RN, RNP replied to NovaVI's response:
    Dear NovaVI: Thanks for the feedback. Yes, let's hope that the modest change in BCPs won't prolong your breakthrough bleeding problem.
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.